Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jul 19, 2021, 8:46 PM CDT for Pierce County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2021, 8:46 PM CDT (01:46 UTC)
- Expired
- Jul 19, 2021, 9:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Bismarck, ND
County Pierce County, ND
The radar
The Minot AFB radar (KMBX), 71 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 2818 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
099
WWUS83 KBIS 200146
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
846 PM CDT Mon Jul 19 2021
NDZ013-200215-
Pierce ND-
846 PM CDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIERCE COUNTY UNTIL 915
PM CDT...
At 846 PM CDT, a strong thunderstorm was located over Balta, or 11
miles south of Rugby, moving south at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Balta and Silva.
LAT...LON 4828 9993 4819 9985 4802 9985 4802 10010
4825 10010
TIME...MOT...LOC 0146Z 344DEG 12KT 4820 10002
$$
EDWARDSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 19, 7:28 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 19, 7:28 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 728 PM CDT Mon Jul 19 2021 .UPDATE... Issued at 708 PM CDT Mon Jul 19 2021 An area of thunderstorms, with one becoming significantly severe, has developed over north central North Dakota where a plethora of boundaries are noted. This is in an area of 40kt+ deep layer shear and strong instability of around 2-3 KJ/Kg. The most significant storm is now pushing south in southern McHenry County about to slide into Sheridan and possibly far eastern McLean. This storm has had a history of producing baseball hail and 70 mph wind gusts. For the next few hours, expect the severe threat to continue over north central North Dakota possibly nudging into the northern James River Valley, with current development off to the northeast of the significant storm. With that said, CIN expected to quickly increase as we close into sunset, therefore expect the severe threat to wane in a couple of hours. && .SHORT TERM...(This evening through Tonight) Issued at 229 PM CDT Mon Jul 19 2021 Fire weather, heat and thunderstorms (in no particular order) are the main threats late this afternoon and tonight. Fire Weather...We continue to hold in the near critical fire weather conditions range, and unless we see winds really pick-up, we'll probably leave this as is. Current humidities are generally around 15 percent in the far southwest, although did see Beach drop down to 12 percent this hour. Other than the far southwest, readings are generally 15 to 30 percent. Wind speeds are around 15 knots in the far southwest, but under 10 knots elsewhere. Given the marginal area, and marginal thresholds will likely ride with the near critical fire conditions. Heat Advisory...The Heat Advisory continues through 9 PM CDT. So far we've seen heat index values to around 103 at Bismarck, with many stations in the 95 to 100 range as of 230 PM CDT. Maximum heat indices look to peak around 4-5PM CDT and then drop off thereafter. Thunderstorms...A very unstable airmass remains over central into eastern ND with MLCAPE values of 1500-3500 from north central into east central ND with little CIN indicated from the EMC RAP on the SPC mesoanalysis page. However shear remains weak. This would favor possibly a marginally severe hail or wind event with an updraft that can survive the cap. Recent convection that developed near Jamestown was briefly able to sustain an updraft, but as of 300 PM the cell was dissipating. It's possible we could see a few more cells develop along the southward moving outflow boundary this afternoon. Whether they can sustain themselves remains to be seen. If so, a marginally severe wind or hail report can not be ruled out base in the strong instability. A baroclinic zone remains along the International Border and later tonight it's possible we could see a few storms along this boundary and northward into Canada, but most will remain dry. .LONG TERM...(Tuesday through Monday) Issued at 229 PM CDT Mon Jul 19 2021 Hot and dry conditions continue through much of the work week. A weak cold front moves through the forecast area in the Tue-Wed timeframe with only slight chances for thunderstorms due to the strong capping. Temperatures Tuesday through Friday remain in the 90 to 100 degree range across western and central ND, with the warmest readings west and south central. Humidity values drop a bit, but we could still be flirting with Heat Advisory criteria. Most likely it will be a day to day call with marginal Heat Advisory criteria possible each afternoon. There does look to be an increase in surface based smoke tonight into Tuesday morning north of the frontal boundary that's been lingering along the International Border. We kept a mention of smoke in the forecast far north central late tonight into Tuesday morning, as well as some patchy fog. The best chance of thunderstorms in the next several days looks to be on Friday as as stronger shortwave impulse tracks across southern Canada and flattens our upper level ridge. This should also cool us down a little through the upcoming weekend. At this time it's looking like mid 80s north to mid 90s south through the weekend, so not a big drop in temperatures at all, but some relief. After the chance of thunderstorms Friday, the rest of the weekend looks mostly dry at this time, with indications of possibly warming up again early next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 708 PM CDT Mon Jul 19 2021 Ongoing strong/severe thunderstorms over north central North Dakota will continue to settle southerly this evening, but at this time do not expect them to hit any of the TAF sites. With that said, additional development is possible, but will withhold from mentioning in any TAFs as confidence is quite low whether they would be affected. Otherwise, VFR conditions are expected. && .BIS WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for NDZ001- 009>012-017>022-031>035-040. && UPDATE...JJS SHORT TERM...TWH LONG TERM...TWH AVIATION...JJS
Hazardous weather outlook, Jul 19, 7:31 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 731 PM CDT Mon Jul 19 2021 NDZ001-009>011-017>020-031>035-040-210045- Divide-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver- Golden Valley-Billings-Stark-Morton-Burleigh-Slope- 731 PM CDT Mon Jul 19 2021 /631 PM MDT Mon Jul 19 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight A Heat Advisory is in effect through this evening. See www.weather.gov/bis for additional information. Near critical fire weather conditions will continue over west central and southwest North Dakota through early evening. Isolated thunderstorms possible through tonight, mainly northwest, north central, and the James River Valley. A few storms may become strong, with a storm or two possibly becoming severe with hail to the size of quarters and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical fire weather conditions are likely for areas along and to the west and south of the Missouri River on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ002>005-025-037-046>048-050-051-210045- Burke-Renville-Bottineau-Rolette-Foster-Stutsman-Emmons-Logan- La Moure-McIntosh-Dickey- 731 PM CDT Mon Jul 19 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated thunderstorms possible through tonight, mainly northwest, north central, and the James River Valley. A few storms may become strong, with a storm or two possibly becoming severe with hail to the size of quarters and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ041>045-210045- Hettinger-Grant-Bowman-Adams-Sioux- 731 PM CDT Mon Jul 19 2021 /631 PM MDT Mon Jul 19 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight Near critical fire weather conditions will continue through early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical fire weather conditions expected Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ012-021-022-210045- McHenry-McLean-Sheridan- 731 PM CDT Mon Jul 19 2021 This Hazardous Weather Outlook is for portions of north central North Dakota and south central North Dakota. .DAY ONE...Tonight A Heat Advisory is in effect through this evening. See www.weather.gov/bis for additional information. Near critical fire weather conditions will continue over west central and southwest North Dakota through early evening. Thunderstorms possible tonight, with some possibly severe this evening. Golf ball size hail and wind gusts to 70 mph possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical fire weather conditions are likely for areas along and to the west and south of the Missouri River on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ013-023-036-210045- Pierce-Wells-Kidder- 731 PM CDT Mon Jul 19 2021 This Hazardous Weather Outlook is for portions of north central North Dakota and south central North Dakota. .DAY ONE...Tonight Thunderstorms possible tonight, with some possibly severe this evening. Golf ball size hail and wind gusts to 70 mph possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Local storm report, Jul 19, 8:00 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 2 SSE BALFOUR 47.93N 100.53W
07/19/2021 E1.00 INCH MCHENRY ND PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 1 S
BALFOUR. DRIFTS OF DIME SIZE HAIL BUT A FEW
QUARTERS WERE NOTED. WAS COMBINED WITH 60
MPH WIND GUSTS. GARDEN WAS FLATTENED.
&&Local storm report, Jul 19, 8:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
812 PM CDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 1 S BALFOUR 47.93N 100.53W
07/19/2021 E1.50 INCH MCHENRY ND PUBLIC
PUBLIC REPORT OF HAIL NOT QUITE GOLF BALL
SIZE, ALONG WITH 60-65 MPH WINDS. GARDEN IS
RUINED.
&&
BGLocal storm report, Jul 19, 8:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
816 PM CDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 S BALFOUR 47.93N 100.53W
07/19/2021 E65 MPH MCHENRY ND PUBLIC
PUBLIC REPORT OF THUNDERSTORM WIND GUSTS
AROUND 60-65 MPH ALONG WITH HAIL NOT QUITE
GOLF BALL SIZE. GARDEN IS RUINED.
&&
BGLocal storm report, Jul 19, 8:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
824 PM CDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 5 NW GEORGE LAKE 48.15N 100.47W
07/19/2021 MCHENRY ND TRAINED SPOTTER
70 MPH WIND GUSTS AND PING PONG BALL SIZE
HAIL CAUSED A VARIETY OF DAMAGE. WINDOW
SCREENS WERE SHREDDED, SOME WINDOWS WERE
BROKEN, SIDING WAS DAMAGED ON HOUSE AND
CAMPER. IN ADDITION, NEARBY POTATO FIELD WAS
SHREDDED, AND CORN WAS ABOUT 50 PERCENT
DAMAGED. 1.70 INCHES OF RAIN ALSO FELL.
&&Local storm report, Jul 19, 8:25 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
825 PM CDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HEAVY RAIN 5 NW GEORGE LAKE 48.15N 100.47W
07/19/2021 M1.70 INCH MCHENRY ND TRAINED SPOTTER
&&Special weather statement, Jul 19, 8:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
846 PM CDT Mon Jul 19 2021
NDZ013-200215-
Pierce ND-
846 PM CDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIERCE COUNTY UNTIL 915
PM CDT...
At 846 PM CDT, a strong thunderstorm was located over Balta, or 11
miles south of Rugby, moving south at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Balta and Silva.
LAT...LON 4828 9993 4819 9985 4802 9985 4802 10010
4825 10010
TIME...MOT...LOC 0146Z 344DEG 12KT 4820 10002
EDWARDSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:19 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan | 18 min |
| Jul 19, 11:29 PM CDT | Special Weather Statement | BIS | Rolette | 31 min |
| Jul 20, 3:47 AM CDT | Red Flag Warning | BIS | Billings, Bowman, Golden Valley, Slope | 19 hr |
| Jul 20, 5:48 PM CDT | Special Weather Statement | BIS | Golden Valley | 27 min |
| Jul 20, 5:58 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley | 34 min |
| Jul 20, 6:42 PM CDT | Special Weather Statement | BIS | Bowman | 33 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.